Florida, 2010

Hail and Damaging Winds in Florida, June 27, 2010

June 27, 2010 · NWS JAX · 5 events in 2 counties and zones

A surface ridge was across north Florida while a trough was draped across south central Georgia. A mid level short wave trough traversed southeast Georgia during the afternoon over a very moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface ridge was across north Florida while a trough was draped across south central Georgia. A mid level short wave trough traversed southeast Georgia during the afternoon over a very moist and unstable airmass. Steering motion was slow but primarily to the east. Numerous storms fired across the area during the afternoon and evening as the sea breezes and their outflows converged between Highway 301 and Interstate 95.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 27, 9:33 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 9:33 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1033 AM EDT SUN JUN 27 2010

.PUBLIC UPDATE...ANOTHER HOT...MUGGY DAY WILL GIVE WAY NUMEROUS
THUNDERSTORMS THIS AFTERNOON. NUMERICAL MODELS AND 12Z KJAX SOUNDING
INDICATE WEAK TROFINESS/COOLING ALOFT...WITH SLIGHT WARMING IN THE
LOWER COLUMN OF THE ATMOSPHERE. A WEAK OFFSHORE NEAR THE SURFACE
WILL RESULT IN A SLOW INLAND PROGRESSION OF THE ATLANTIC SEA-BREEZE
TODAY...THUS LATE AFTERNOON THUNDERSTORMS WILL AGAIN FOCUS NEAR THE
I-95 CORRIDOR. PWATS EXCEEDING TWO INCHES COUPLED WITH WEAK STEERING
FLOW AND SATURATED GROUNDS WILL AGAIN PRESENT FLOODING FOR SOME
AREAS. HAIL POTENTIAL AT FIRST GLANCE APPEARS MINIMAL GIVEN WEAK
SHEAR WITHIN THE HAIL GROWTH REGION...ALTHOUGH THIS MAY BE OFFSET BY
VERY STRONG UPDRAFTS AND SMALL HAIL MAY REACH THE SURFACE. AS ALWAYS
THE CASE THIS TIME OF YEAR...WILL NEED TO CLOSELY MONITOR FOR WET
MICROBURSTS. HAVE MAINTAINED RAIN CHANCES AS-IS GIVEN VERY MOIST AND
UNSTABLE ATMOSPHERIC CONDITIONS.

&&

.AVIATION...VFR CONDITIONS ARE AGAIN FORECAST AWAY FROM TSTM
DEVELOPMENT. PROB30 GROUPS ARE IN PLACE FOR ALL TAF SITES EXCEPT
KCRG FOR THIS AFTERNOON...HOWEVER TEMPO GROUPS MAY BE NEEDED FOR
LATE THIS AFTERNOON AND WILL MAKE ADJUSTMENTS WITH 18Z PACKAGE.

&&

.MARINE...AS MENTIONED ABOVE...HAVE LEANED HEAVILY TOWARD THE ECMWF
IN THE LONG TERM PORTION OF THE FORECAST. AS A RESULT...HAVE A
CONSISTENT S TO SW AND GENERALLY LIGHT FLOW THRU THE PERIOD AS FRONT
STAYS JUST TO THE N AND RIDGE OF HIGH PRESSURE REMAINS TO THE SE.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PREVIOUS PUBLIC...SURFACE RIDGE WAS ACROSS NORTH FLORIDA WHILE A TROUGH
WAS DRAPED ACROSS SOUTH CENTRAL GA. A SHORT WAVE WAS MOVING INTO SE
GA AND PRODUCED STRONG THUNDERSTORMS EARLIER...WHICH WERE WEAKENING.
RUC MODEL INDICATES SHORT WAVE WILL BE MOVING OFFSHORE THE SE GA
COAST THIS AFTERNOON.

SUNDAY...NUMERICAL MODELS INDICATE ATMOSPHERIC MOISTURE WILL FURTHER
INCREASE WITH PWATS EXCEEDING 2 INCHES. THIS IN CONCERT WITH
WEAK...ALBEIT DEEP TROFINESS ACROSS THE AREA SHOULD TRANSLATE INTO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE JACKSONVILLE COUNTY
WARNING AREA DURING THE AFTERNOON. THE ATLANTIC SEA BREEZE WILL
LIKELY NOT ADVANCE FAR INLAND...AND HAVE INCLUDED LIKELY POPS FOR
JUST ABOUT EVERYWHERE. HAVE CHANCE POPS ALONG THE COAST. SCATTERED
STORMS WILL LINGER NEAR THE I-95 CORRIDOR INTO THE EARLY EVE.
MAIN FORECAST CONCERNS WILL BE HEAVY RAINFALL AND FREQUENT LIGHTNING.

MONDAY...MEAN LAYER HIGH IS FORECAST TO BUILD WESTWARD-NORTHWESTWARD
ACROSS THE FLORIDA PENINSULA. THIS FEATURE WILL ATTEMPT TO BRING
INCREASING SUBSIDENCE INTO THE LOCAL AREA...ESPECIALLY INTO OUR
EASTERN ZONES. HAVE INCLUDED CHANCE POPS...EXCEPT FOR LIKELY POPS
FOR THE FAR NW ZONES WHICH WILL BE IN CLOSER PROXIMITY WITH LINGER
SURFACE TROUGH. MAIN CONCERNS AGAIN WILL BE HEAVY RAINFALL AND
FREQUENT LIGHTNING.

TUESDAY...ALTHOUGH ALEX IS FORECAST TO ADVANCE WESTWARD TOWARDS
MEXICO...A PLUME OF TROPICAL MOISTURE IS FORECAST TO SURGE
NORTHWARD ACROSS THE EASTERN GULF AND FLORIDA. THE INTERACTION OF
INCREASING MOISTURE...A DEEPENING UPPER LEVEL TROUGH AND AN
APPROACHING SURFACE FRONTAL BOUNDARY WILL LIKELY YIELD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA.

LONG TERM...HAVE LEANED TOWARDS THE ECMWF. THE GFS CONTINUES TO BE
AGGRESSIVE WITH ENERGY PINCHING OFF FROM ALEX...THEN DEVELOPING INTO
A CLOSED LOW IN THE NORTH-CENTRAL GULF AND MOVING IT THROUGH SE GA
THU. THE ECMWF KEEPS MOST OF THE DEEP MOISTURE WELL SW OF THE AREA
BUT STILL DOES INCREASE MOISTURE AS A FRONT TO THE NORTH DROPS SOUTH
INTO THE AREA. HAVE CAPPED POPS AT HIGH END SCATTERED AREA THROUGH
MOST OF THE REMAINING WEEK. SAT-SUN...DRIER AIR MAKES IT INTO THE
FAR NORTHERN ZONES AS HIGH PRESSURE BUILDS ACROSS THE CAROLINAS
WHILE THE FRONT WASHES OUT JUST SOUTH OF THE AREA. HAVE GONE WITH
LOW POPS FOR THE FAR NORTHERN ZONES AND 30-40% ELSEWHERE. TEMPS NEAR
CLIMO...EXCEPT ONSHORE FLOW OVER THE WEEKEND WILL KEEP COASTAL AREAS
IN THE UPPER 80S.

&&

ECZ
Hazardous weather outlook, Jun 27, 4:33 AM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 AM EDT SUN JUN 27 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-281200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
533 AM EDT SUN JUN 27 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING WITH THE BEST COVERAGE OF STORMS OVER THE
INLAND AREAS. STRONG AND GUSTY WINDS AND LIGHTNING WILL BE THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL AMOUNTS OF OVER 2 INCHES
ARE POSSIBLE DUE TO THE SLOW STORM MOTION.

ABOVE NORMAL TEMPERATURES WILL LEAD TO HEAT INDEX READINGS NEAR
105 DEGREES DURING THE AFTERNOON. USE EXTRA CAUTION WHILE OUTSIDE
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. THE MAIN CONCERNS WILL BE LIGHTNING AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Jun 27, 12:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EDT SUN JUN 27 2010

FLZ033-038-271815-
FLAGLER-ST. JOHNS-
134 PM EDT SUN JUN 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 134 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF DUPONT CENTER...OR 5
MILES WEST OF CRESCENT BEACH...STATIONARY. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND PALM COAST...CRESCENT BEACH...SAINT
AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES...ELKTON...DUPONT CENTER AND
BUTLER BEACH THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2954 8134 2980 8145 2989 8130 2967 8120
      2967 8119 2966 8120 2959 8116 2957 8116
TIME...MOT...LOC 1734Z 141DEG 2KT 2971 8132

DEESE
Special weather statement, Jun 27, 12:53 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
153 PM EDT SUN JUN 27 2010

FLZ035-036-271845-
ALACHUA-GILCHRIST-
153 PM EDT SUN JUN 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHWESTERN
ALACHUA AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 153 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF ARCHER...OR 6 MILES
NORTHEAST OF BRONSON...DRIFTING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY AND ARCHER
THROUGH 245 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2975 8264 2956 8230 2947 8241 2947 8255
      2948 8256 2953 8256 2954 8265 2956 8267
      2956 8273
TIME...MOT...LOC 1753Z 214DEG 3KT 2952 8257

PRESNALL
Special weather statement, Jun 27, 1:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN JUN 27 2010

FLZ022-023-GAZ164-271845-
BAKER-CHARLTON-COLUMBIA-
206 PM EDT SUN JUN 27 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN
BAKER...EASTERN COLUMBIA AND SOUTHERN CHARLTON COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 245 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER OLUSTEE...OR 13 MILES EAST OF LAKE
CITY...WITH LITTLE MOVEMENT. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND WATERTOWN...OLUSTEE...SANDERSON AND GLEN SAINT
MARY THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3026 8264 3042 8205 3037 8204 3036 8206
      3022 8205 3014 8238 3014 8245 3012 8245
      3008 8262
TIME...MOT...LOC 1806Z 293DEG 3KT 3019 8242

ZAPPE

The radar

The Jacksonville radar (KJAX), 103 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
June 27, 1:10 PM EST
Where
Flagler County, 2.07 mi N of Mantanzas
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.640, -81.270

Trees were blown down and blocking the road at Old Kings Road near Interstate 95.

Hail, Flagler

When
June 27, 1:18 PM EST
Where
Flagler County, 0.6 mi W of Palm Harbor
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.580, -81.230

Penny size hail was reported in Palm Coast at Old Kings Road and Fanshawe Lane. The time of the event was based on radar.

Heavy Rain, Duval

When
June 27, 3:00 PM EST to 4:00 PM EST
Where
Duval County, 3.89 mi SSW of Jacksonville Hgts
Reported by
Trained Spotter
Coordinates
30.200, -81.810

A spotter measured 1.6 inches of rainfall from 4 pm to 5 pm. There was pooling of water and flooded ditches along Argyle Forest Blvd between Old Middleburg Road and Shindler Drive.

Thunderstorm Wind, Duval

When
June 27, 3:40 PM EST
Where
Duval County, 4.19 mi S of Wesconnett
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.190, -81.760

Two trees were blown down along I-295 on the Jacksonville Westside between 103rd Street and Blanding Blvd. The time of the event was based on radar.

Heavy Rain, Duval

When
June 27, 10:50 PM EST to 11:35 PM EST
Where
Duval County, 0.6 mi W of East Mandarin
Reported by
Trained Spotter
Coordinates
30.150, -81.640

A spotter measured 1.42 inches of rainfall in 45 minutes. A 42 mph wind gust was also measured along with small limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228601, 228598, 228599, 228602, 228600.